Hail, Dakota
- When
- June 1, 9:24 PM CST
- Where
- Dakota County, 1.02 mi W of Homer
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.320, -96.500
Large hail was mostly quarter size and smaller, but a few stones up to golf ball size fell.
A thunderstorm produced golf ball size hail in Dakota County on the evening of June 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced golf ball size hail in Dakota County on the evening of June 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 1, 6:58 PM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 758 PM CDT WED JUN 1 2011 .DISCUSSION... CONVECTION FIRED LATE THIS AFTERNOON ON THE NORTHEAST EDGE OF AN AREA OF 2000 J/KG CAPE. WITH EFFECTIVE BULK SHEAR RUNNING ABOUT 40 KNOTS THIS WAS ENOUGH TO GET A FEW STORMS GOING. INITIAL STORM SPLIT AROUND BERESFORD WITH THE LEFT MOVING ANTICYCLONIC STORM GOING THROUGH NEWTON HILLS INTO LYON COUNTY IOWA...PRODUCING HALF DOLLAR TO GOLF BALL SIZED HAIL. THE RIGHT MOVING CYCLONIC STORM MOVED THROUGH PLYMOUTH AND IS STILL PULSING UP AND DOWN INTO CHEROKEE COUNTY. THIS SHEAR SHOWED UP WELL ON THE NELIGH PROFILER WITH FAIRLY STRONG 0KM TO 2KM DIRECTIONAL SHEAR THEN DECENT UNIDIRECTIONAL SHEAR FROM 3KM TO 12KM. THE REST OF THE EVENING AND OVERNIGHT A TOUGHER CALL BUT WITH A STRENGTHENING LOW LEVEL JET IN CENTRAL NEBRASKA EXPECT THUNDERSTORMS TO EXPAND IN COVERAGE AND LIFT NORTHEASTWARD. WITH 1500 TO 2000 J/KG CAPE VALUES AND 0KM TO 6KM BULK SHEAR RUNNING ABOUT 40 KNOTS...LIKELY AROUND 30 KNOTS EFFECTIVE....MAY CONTINUE TO SEE PULSING LOWER END SEVERE THUNDERSTORM ACTIVITY. /08 && .PREV DISCUSSION... ISOLATED VERY LIGHT SHOWERS SHOULD DISSIPATE DURING THE LATE AFTERNOON HOURS ACROSS SOUTHEASTERN SOUTH DAKOTA...LEAVING BEHIND MOSTLY CLOUDY TO OVERCAST SKIES THROUGHOUT MUCH OF THE AREA. TEMPERATURES WILL REMAIN NEARLY STEADY THROUGH THE EVENING HOURS WITH HIGHER DEWPOINTS ADVECTING CONTINUOUSLY THROUGH THE REGION. FOR TONIGHT...CURRENTLY NOT EXPECTING CONVECTIVE INITIATION TO OCCUR UNTIL THE WARM FRONT GETS APPROXIMATELY HALFWAY THROUGH THE FORECAST AREA...MOST LIKELY AFTER 06Z WHEN THE LOW LEVEL JET BEGINS TO INCREASE. FOR NOW...HAVE CONCENTRATED THE HIGHEST POPS MAINLY SOUTH AND EAST OF MITCHELL...AS IT SEEMS INITIATION WILL OCCUR IN FAR SOUTHEAST SOUTH DAKOTA AND ANY NORTHWARD DEVELOPMENT WILL OCCUR AFTER THE BOUNDARY HAS PROGRESSED FURTHER EAST. /LAFLIN PRECIPITATION SHOULD BE FAIRLY WIDESPREAD EARLY IN THE DAY HEADING EAST OF INTERSTATE 29 WHERE LOW TO MID LEVEL CONVERGENCE CONTINUES EARLY IN THE DAY. MAIN STORY FOR THE DAY WILL BE THE WIND...WHICH WILL INCREASE TO NEAR ADVISORY LEVELS AS THE PRECIPITATION/CLOUDS MOVE OUT AND GET SOME MIXING TO 900-875 HPA. SOME FAIRLY STOUT SURFACE BASED INSTABILITY DEVELOPS...BUT CAPPED ENVIRONMENT BEHIND THE MORNING LOW LEVEL JET WITH MID LEVEL TEMPERATURES 12-15C SPREADING ACROSS THE AREA. THIS WILL ALLOW SOME STRONG WARMING AND HUMIDITY BUILDUP DURING THE DAY WITH MID 80S EAST TO LOWER 90S WEST THROUGH MISSOURI VALLEY. CONVECTIVE DEVELOPMENT WILL HAVE TO BE OUTSIDE THE AREA ON THURSDAY EVENING BACK THROUGH NORTH CENTRAL NEBRASKA ALONG THE DRY LINE AND INTO CENTRAL SOUTH DAKOTA GIVEN THE STRONG CAP AND LOCATION OF BOUNDARY TO THE WEST DURING THE EVENING. SHEAR/INSTABILITY PARAMETERS WOULD FAVOR RISK OF A SEVERE STORM WITH HAIL/WIND WANDERING INTO THE NORTHWEST AREAS FROM CHAMBERLAIN TO HURON DURING THE MID TO LATE EVENING. UNFORTUNATELY FOR THE SAKE OF CONVECTION... THE DYNAMICS WITH THE WAVE RIDING THE RIDGE DOES REALLY PEEL OFF TO THE NORTH QUICKLY TOMORROW NIGHT...SO NOT ONLY THE PUSH TO THE CONVECTION BUT THE FORCING WILL KEEP ACTIVITY FROM HEADING TOO FAR EAST...WITH THE ONLY POSSIBLE EXCEPTION BEING ANY LINEAR STRUCTURES WHICH MAY DRAPE THROUGH THE FAR NORTH...WHERE KEPT THE ONLY CHANCE LEVEL POPS AT THIS TIME. FOR FRIDAY...FRONTAL BOUNDARY WILL CONTINUE TO PUSH SLOWLY EASTWARD...ABANDONED BY UPPER SUPPORT AND Q VECTORS FAVORING A SLOWER PROGRESSION. BEHIND BOUNDARY...SOME VERY DRY AIR WITH MIXING ACTUALLY TAKING DEWPOINTS TOWARD THE MID 30S TO LOWER 40S IN THE WEST BASED ON MIXING. HARD TO CONVINCE TO GO THAT LOW...SO WENT ABOUT 5-7F HIGHER...SUPPORTED BY THE MOIST GROUND AS WELL. AS FRIDAY NIGHT GOES ON...BOUNDARY MAY SLOW A BIT WITH INTERACTION OF STRONG RIGHT ENTRANCE REGION. STRONG DIV Q...STRONG GRADIENT IN ELEVATED INSTABILITY...AND GOOD MID LEVEL CROSS FRONTAL FLOW SHOULD ALLOW SHRA/TSRA TO DEVELOP...BUT WILL BE LIMITED ON NORTHERN EDGE BY LOWER LEVEL DRY TRAJECTORY. INCREASED POPS TO HIGH CHANCE FOR THE MOMENT...BUT DYNAMICS ARE MUCH MORE SUPPORTIVE OF CATEGORICAL IN THE FAR S. WAVE MOVES BY QUICKLY SATURDAY MORNING...SO KEPT SOME BOOSTED POPS EARLY IN THE DAY...THEN ALLOWED A QUICK NORTH TO SOUTH EROSION. DRIER AIR PUSHING IN ON W/NW FLOW SHOULD MAKE FOR A GOOD MIXING BASED DAY...WITH MEAN OF SOLUTION RESIDING MAINLY IN THE MID TO UPPER 70S. DURING THE EXTENDED RANGE /SAT NIGHT THROUGH WEDNESDAY/ LARGE SCALE CONSENSUS OF A FAIRLY RIDGY PATTERN THROUGH THE CENTRAL U.S...WITH DIFFERENCES ARISING IN TIMING OF SYSTEMS MOVING THROUGH AND THE AMPLITUDE OF THE RIDGE. FOR THE TIME...SIDED CLOSELY TOWARD LARGE SCALE PICTURE FROM HPC FAVORING ENSEMBLE MEAN IDEAS TOWARD THE MID TO LATE RANGE. SATURDAY NIGHT...BOUNDARY DRIVEN WELL SOUTHWARD BY WAVE...WITH COOLER PUSH CENTERED OVER AREA MOVING SLOWLY EAST THROUGH SUNDAY. BOUNDARY LOCATION...ESPECIALLY THE 925-850 HPA BOUNDARY...IS REALLY CRITICAL TO THE LOCATION OF THE CONVECTIVE CHANCES FOR THIS FORECAST...WITH OVERALL HEIGHTS AND TEMPERATURES ALOFT REALLY NOT WARM ENOUGH TO LIMIT DEVELOPMENT. RETURN FLOW LOOKS TO FINALLY STRENGTHEN ENOUGH WITH BOUNDARY LIFTING NORTHWARD TO GET SOME DECENT LOWER TO MID LEVEL THETA-E ADVECTION GOING ON SUNDAY NIGHT. ENOUGH ELEVATED INSTABILITY THAT MAY GET ISOLATED SEVERE STORMS OVERNIGHT. THIS THUNDER THREAT MAY CONTINUE INTO EARLY MONDAY IN THE NORTHEAST PARTS OF THE AREA BEFORE WEAKENING/VEERING LOW LEVEL JET. SURFACE WARM FRONT WILL CONTINUE TO LIFT NORTHWARD MONDAY AS NEXT WAVE MOVES OVER RIDGE. BOUNDARY MAY NOT MAKE IT ALL THE WAY NORTHWARD THROUGH THE AREA...AND WILL PROVIDE FOCUS AGAIN FOR DEVELOPMENT GENERALLY MONDAY NIGHT WITH SLIGHTLY BETTER CHANCES NORTH OF THE BOUNDARY THAN SOUTH. FOR THE TIME...LOOKS LIKE THE BEST THREAT FOR PRECIPITATION MAY COME BY LATER TUESDAY INTO WEDNESDAY AS MEAN RIDGE POSITION SHIFTS EAST... AND GET RENEWED PUSH OF WARM AIR ADVECTION WITH BOUNDARY LAYING OUT THROUGH OR NEARBY THE AREA. TEMPERATURES STRONGLY PRECIPITATION DEPENDENT...AND COULD BE VERY WARM APPROACHING 90 SOUTH OF THE BOUNDARY. /CHAPMAN && .AVIATION... CEILINGS IN THE 8 TO 10 KFT RANGE WILL CONTINUE TO SHIFT EASTWARD ACROSS THE AREA THROUGH THIS EVENING...WITH A FEW SCATTERED VERY LIGHT SHOWERS POSSIBLE MAINLY IN THE KFSD AREA BEFORE 21Z. A WARM FRONT WILL LIFT THROUGH THE REGION OVERNIGHT...WHICH MAY PROMOTE SCATTERED THUNDERSTORM DEVELOPMENT AFTER 06Z IN THE KFSD AND KHON AREA. CEILINGS WILL LOWER BUT SHOULD REMAIN IN THE VFR CATEGORY... HOWEVER VISIBILITIES MAY BRIEFLY DROP TO MVFR DURING PERIODS OF RAIN. /LAFLIN && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 AM CDT WED JUN 01 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1110 AM CDT WED JUN 01 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DEVELOP ACROSS NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON...AND MAY SPREAD NORTHEASTWARD INTO SOUTH CENTRAL SOUTH DAKOTA BY THIS EVENING. STORMS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT...MAINLY EAST OF THE JAMES RIVER VALLEY. SEVERE THUNDERSTORMS ARE NOT EXPECTED. FLOODING... RECORD HIGH RELEASES ARE EXPECTED FROM THE MISSOURI RIVER RESERVOIRS INTO MID SUMMER. HIGH WATER LEVELS WILL MAINLY IMPACT CAMPING AND BOATING ACTIVITIES ALONG THE RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NON SEVERE SHOWERS AND THUNDERSTORMS WILL BE ONGOING MAINLY EAST OF INTERSTATE 29 ON THURSDAY MORNING. A COLD FRONT FUEL A SECOND ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE REGION THURSDAY NIGHT INTO EARLY FRIDAY MORNING. SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE EXPECTED TO BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL WSW REMSEN 42.81N 95.98W
06/01/2011 E1.00 INCH PLYMOUTH IA TRAINED SPOTTER
&&
KWEISSERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
744 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 1 SW REMSEN 42.80N 95.99W
06/01/2011 E1.00 INCH PLYMOUTH IA BROADCAST MEDIA
&&
KWEISSERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
816 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 2 SSE ALCESTER 43.00N 96.61W
06/01/2011 M1.50 INCH UNION SD PUBLIC
&&
KWEISSERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN REMSEN 42.81N 95.97W
06/01/2011 M1.75 INCH PLYMOUTH IA LAW ENFORCEMENT
RAINED FOR ABOUT 30 MINUTES
&&
KWEISSERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 5 SSW ALTA 42.61N 95.34W
06/01/2011 M1.25 INCH BUENA VISTA IA PUBLIC
0835 PM HAIL 5 SSW ALTA 42.61N 95.34W
06/01/2011 E0.88 INCH BUENA VISTA IA PUBLIC
ALSO RECEIVED 1.20 INCHES OF RAIN IN 20 MINUTES
&&
KWEISSERPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
923 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 5 SSW CANTON 43.23N 96.61W
06/01/2011 M1.25 INCH LINCOLN SD TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZED HAIL COVERING THE GROUND
0605 PM HAIL INWOOD 43.29N 96.44W
06/01/2011 E1.00 INCH LYON IA LAW ENFORCEMENT
0610 PM HAIL 2 SSE ALCESTER 43.00N 96.61W
06/01/2011 M1.50 INCH UNION SD PUBLIC
0618 PM HAIL 2 SSE ALVORD 43.31N 96.29W
06/01/2011 M1.75 INCH LYON IA TRAINED SPOTTER
LASTED ABOUT 5 MINUTES
0625 PM HAIL 5 S ROCK RAPIDS 43.35N 96.17W
06/01/2011 M1.00 INCH LYON IA PUBLIC
DIME TO QUARTER SIZED HAIL COVERING THE GROUND
0724 PM HAIL 5 NNE LE MARS 42.85N 96.13W
06/01/2011 M0.88 INCH PLYMOUTH IA TRAINED SPOTTER
0730 PM HEAVY RAIN REMSEN 42.81N 95.97W
06/01/2011 M1.75 INCH PLYMOUTH IA LAW ENFORCEMENT
RAINED FOR ABOUT 30 MINUTES
0730 PM HAIL 4 W REMSEN 42.82N 96.06W
06/01/2011 E1.00 INCH PLYMOUTH IA TRAINED SPOTTER
0737 PM HAIL WSW REMSEN 42.81N 95.98W
06/01/2011 E1.00 INCH PLYMOUTH IA TRAINED SPOTTER
0742 PM HAIL 1 SW REMSEN 42.80N 95.99W
06/01/2011 E1.00 INCH PLYMOUTH IA BROADCAST MEDIA
0835 PM HAIL 5 SSW ALTA 42.61N 95.34W
06/01/2011 E0.88 INCH BUENA VISTA IA PUBLIC
ALSO RECEIVED 1.20 INCHES OF RAIN IN 20 MINUTES
0835 PM HAIL 5 SSW ALTA 42.61N 95.34W
06/01/2011 M1.25 INCH BUENA VISTA IA PUBLIC
&&
KWEISSERThe Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 03:26 UTC.
1 hail. Local standard time, as filed.
Large hail was mostly quarter size and smaller, but a few stones up to golf ball size fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322752.